Warfarin : Have Af for last 18 months comes... - AF Association

AF Association
17,263 members20,522 posts

Warfarin

Have Af for last 18 months comes and lasts just seconds I score 1 due to being female ! I have an appointment next week I want to go on thinner but my consultant says no need as my risk is low but to me low or not it's there can I demand that he put me on warfarin ?

18 Replies
oldestnewest

I'm like you. I have PAF but only seconds worth at a time. I have had a big episode of 90 minutes(2012) but apart from that, ectopics and short runs only. My EP says I don't need blood thinners. I've been concerned that I'm not on any and spoke to another EP at AFA patients day about it. He said as the runs are usually under 30 seconds he wouldn't put me on blood thinners either.

I think they weigh up the risk of taking thinners against the risk of stroke from AF until the risk of stroke outweighs the risk of damage from thinners and you and I are still on the other side of that line.

Pat.

Reply

Thanks consultant said as you say I'm not in it long enough to form clot ! I ve never had an episode of any length apart from when did treadmill test then lasted about 3/4 mins I do take bisoprol and have been given flectiade which I've not taken as I'm not convinced I need as only get runs of 3/4 beats although this can happen twice in a day or not for weeks ! Do get lots of ectopics at least I think thTs what they are .

Reply

Just for your information, you can refuse any treatment that is offered but you cannot demand it, this goes for any treament at any time. There needs to be good clinical reason for any treatment to be given.

I know it is very worrying when apt here is a lot of talk of strokes and anti-coagulation, funnily I was the opposite when first diagnosed and refused Wafarin, though Bob and my doctors worked hard to convince me! I eventually took one of the new NOACs, I had to because I wanted an ablation and my EP wouldn't offer one unless I took them. My AF episodes could last for 36 hours and became frequent but because my CHADS score was 0 I didn't take them. Maybe I was just lucky but thankfully nothing happened. After being AF free for 6 months following ablation I have stopped taking them although my EP says to think of it as a drug free (holiday) as he wants me to reconsider when I am 65 which is in 2 years.

1 like
Reply

Hello, I am very glad not to be onwarfarin, but if you are worried there are alternatives. Sea buckthorn oil is a very good source of omega oils, especially 7 which I am finding very helpful against dryness, and it is also effective against clotting, so I feel I am using it to replace the aspirin to reduce stroke risk. Maybe it would be useful for you too.

Reply

Bonnie asprin is not recommended as a treatment to prevent stroke for AF although it it used as a treatment after stroke and heart attack. It is NOT an anticoagulant, it is an anti platelet.

Whilst I fully support everyone's choices I would also suggest that before taking any supplement they consult their doctors advice. There are some contraindications to many supplements that are available over the counter. In my own case Magnesium supplements which I know many AFers take.

1 like
Reply

Good advice.

Reply

Hi-1964, you are quite right to want anticoagulants. Even with a CHADS score of 1 you are still at least five times more likely to have a stroke than someone with a similar profile but without AF. And it matters not how long your AF episodes last. When you see your consultant next week, tell him that you are concerned about not being protected and ask him how he would feel if having said you can't have anticoagulants, you suffered a stroke the following week. He won't refuse you - but sometimes you have to be assertive.

All due respects to Bonnie but I can assure you that Omega 7 will not change your current risk of having a stroke one iota. Such advice is well intended, I am sure, but it is dangerous. We are no longer hunter/gatherers, we have moved on, thank goodness. Medically approved anticoagulants will effectively and significantly reduce your risk and, contraindications aside, you should be on them. Good luck.

Reply

Agreed.

Reply

I'm also an AF sufferer, my Dr recommended Cartia which is a low dose anti coagulant soothing on the Stomach & will not cause Ulcers long term. This may be what you are looking for. I hope this info helps. Yes as one other person said you need to be a little pro active with your Dr. At the end of the day it's your Body & only you know where your at & what you are feeling.

Good luck with it. I'm from Australia you may not be able to get this drug which you buy over the counter with out a Script.

I feel a little safer on this drug.

Reply

I just looked up this drug and as far as I can see it is a treatment for hypertension and NOT an anticoagulant, it is a calcium channel inhibitor?

Reply

Hi there

Warfarin thins your blood out. If you have AF for a considerable amount of time and your heart is not slowing down then you really are at risk and perhaps need Warfarin, talk to your GP or Consultant if this happens. However, I wish my heart would do what yours does, just go back to normal rythmn within seconds even weeks, because I wouldn't be feeling the way I am now. Also your blood has to be thinned for when you have the defib done. Personally I would not take warfarin if my heart went back into normal rythmn each time and within seconds, because I would not need it. Yes I can understand your concerns but I really think it is not worth bothering about. I don't think that you can demand anyone to prescribe Warfarin. Just talk to your Consultant he will explain why you do not need Warfarin and then you explain to him how you feel and why you feel like that. I think you should get an answer from him/her then and maybe you will feel better, knowing how it all works and why you should or should not take Warfrin. Nothing to worry about. It does depend I suppose on how often it is happening within the 18 months though.

Just keep your eye on the AF in case you go into it for a long period and it still keeps going, like mine did, they put it down to stress! If it does continue for a long time they may put you on some Beta Blockers or Digoxin to slow the heart rate down. Good Luck with your Consultant and it would be good to hear what he says, as I do not know if you have any other ailments with this, so cannot really comment any further.

Reply

Thanks I will speak to consultant and make a informed decision . I don't have any other problems or risk factors other than being female ! All tests have shown normal structural heart . I know that there is a lot of people that would like to have af lasting seconds .

Reply

I noticed in some CHADVASC explanations that just beeing female does not mean you have risk group 1. Female counts one point only if you have also another risk point.

Reply

Thanks I will have a look I don't have any other risk factors

Reply

Consultant told me the same today !!

Reply

Hi I have PAF for short spells but do take warfarin on clinic advice !! Its all so confusing isnt it !! ?

Reply

Very !!

Reply

It's not confusing. If you have AF (never mind how badly you suffer from it) you are 5X more likely to have a stroke than someone without the condition. FACT.

Only warfarin or one of the four new anticoagulants will reduce that risk effectively and significantly. FACT.

Confusion arises only if you begin to inject myths and fairy stories....

Reply

You may also like...